zbMATH — the first resource for mathematics

Amoebas, Monge-Ampère measures, and triangulations of the Newton polytope. (English) Zbl 1043.32001
Summary: The amoeba of a holomorphic function \(f\) is, by definition, the image in \(\mathbb{R}^n\) of the zero locus of \(f\) under the simple mapping that takes each coordinate to the logarithm of its modulus. The terminology was introduced in the 1990s by the famous (biologist and) mathematician Israel Gelfand and his coauthors Kapranov and Zelevinsky (GKZ).
In this paper we study a natural convex potential function \(N_f\) with the property that its Monge-Ampère mass is concentrated to the amoeba of \(f\). We obtain results of two kinds; by approximating \(N_f\) with a piecewise linear function, we get striking combinatorial information regarding the amoeba and the Newton polytope of \(f\); by computing the Monge-Ampère measure, we find sharp bounds for the area of amoebas in \(\mathbb{R}^2\). We also consider systems of functions \(f_1,\dots,f_n\) and prove a local version of the classical Bernstein theorem on the number of roots of systems of algebraic equations.

32A60 Zero sets of holomorphic functions of several complex variables
14M25 Toric varieties, Newton polyhedra, Okounkov bodies
Full Text: DOI
[1] D. N. Bernstein, The number of roots of a system of equations , Funct. Anal. Appl. 9 (1975), 183–185. · Zbl 0328.32001
[2] J. J. Duistermaat and W. van der Kallen, Constant terms in powers of a Laurent polynomial , Indag. Math. (N.S.) 9 (1998), 221–231. · Zbl 0916.22007
[3] M. Forsberg, Amoebas and Laurent series , doctoral thesis, Kungliga Tekniska Högskolan, Stockholm, 1998.
[4] M. Forsberg, M. Passare, and A. Tsikh, Laurent determinants and arrangements of hyperplane amoebas , Adv. Math. 151 (2000), 45–70. · Zbl 1002.32018
[5] I. M. Gelfand, M. M. Kapranov, and A. V. Zelevinsky, Discriminants, Resultants, and Multidimensional Determinants , Math. Theory Appl., Birkhäuser, Boston, 1994. · Zbl 0827.14036
[6] L. Hörmander, Notions of Convexity , Progr. Math. 127 , Birkhäuser, Boston, 1994.
[7] G. Mikhalkin, Real algebraic curves, moment map and amoebas , Ann. of Math. (2) 151 (2000), 309–326. JSTOR: · Zbl 1073.14555
[8] G. Mikhalkin and H. Rullgård, Amoebas of maximal area , Internat. Math. Res. Notices 2001 , no. 9, 441–451. · Zbl 0994.14032
[9] A. Rashkovskii, Indicators for plurisubharmonic functions of logarithmic growth , Indiana Univ. Math. J. 50 (2001), 1433–1446. · Zbl 1031.32024
[10] J. Rauch and B. A. Taylor, The Dirichlet problem for the multidimensional Monge-Ampère equation , Rocky Mountain J. Math. 7 (1977), 345–364. · Zbl 0367.35025
[11] L. I. Ronkin, Introduction to the Theory of Entire Functions of Several Variables , Transl. Math. Monogr. 44 , Amer. Math. Soc., Providence, 1974. · Zbl 0286.32004
[12] –. –. –. –.,”On zeros of almost periodic functions generated by functions holomorphic in a multicircular domain (in Russian)” in Complex Analysis in Modern Mathematics (in Russian), Izdatelstvo FAZIS, Moscow, 2001, 239–251. · Zbl 1049.32014
[13] H. Rullgård, Stratification des espaces de polynômes de Laurent et la structure de leurs amibes , C. R. Acad. Sci. Paris Sér. I Math 331 (2000), 355–358. · Zbl 0965.32003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.